Alert archive / Arkansas / Flash Flood Warnings in 2014

Flash Flood Warning 49, NWS Little Rock, AR

August 9, 20144 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 9, 2014, 4:18 PM CDT for 4 counties in Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2014, 4:18 PM CDT (21:18 UTC)
Expired
Aug 9, 2014, 7:30 PM CDT
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Boone County, AR, Marion County, AR, Newton County, AR, Searcy County, AR

The radar

The Little Rock radar (KLZK), 131 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 4:39 PM CDTFLASH FLOOD2 Wnw Saint Joe, AR2.19 INCHES IN THE PAST 60 MINUTES. YARD FLOODING EVEN WITH A SOMEWHAT STEEP GRADE. VEHICLES PARKED ON THE SIDE OF U.S. 65 DUE TO POOR VISIBILITY. SIGNIFICANT LIGHTNING AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 287 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
287 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

468 
WGUS54 KLZK 092118
FFWLZK
ARC009-089-101-129-100030-
/O.NEW.KLZK.FF.W.0049.140809T2118Z-140810T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
418 PM CDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN NEWTON COUNTY IN NORTH CENTRAL ARKANSAS...
  SEARCY COUNTY IN NORTH CENTRAL ARKANSAS...
  SOUTHEASTERN BOONE COUNTY IN NORTH CENTRAL ARKANSAS...
  SOUTHERN MARION COUNTY IN NORTH CENTRAL ARKANSAS...

* UNTIL 730 PM CDT

* AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL ALONG A LINE
  EXTENDING FROM NEAR MAUMEE TO 4 MILES SOUTHEAST OF WESTERN GROVE.
  DOPPLER RADAR INDICATES 1 TO 2 INCHES OF RAIN HAVE FALLEN OVER
  PARTS OF THE WARNED AREA IN THE PAST HOUR WITH ADDITIONAL HEAVY
  RAIN EXPECTED. FLASH FLOODING IS LIKELY TO OCCUR. WHILE
  PRECIPITATION MAY TAPER OFF IN SOME AREAS DURING THE WARNING
  PERIOD...IT WILL TAKE SOME TIME FOR ANY HIGH WATER TO RUNOFF.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  MARSHALL...           ZACK...               WESTERN GROVE...
  WATTS...              SAINT JOE...          RUSH...
  PRUITT...             POINT PETER...        PIERCETOWN...
  MAUMEE...             MARSENA...           
  LOWER BUFFALO WILDERNESS AREA...            KAY...
  IMO...                EVENING STAR...       EULA...
  DUGGER...             DUFF...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE CAN BE MANY LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3615 9241 3614 9243 3613 9242 3594 9244
      3579 9258 3579 9263 3572 9263 3572 9268
      3588 9319 3611 9315 3622 9267

$$

225

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:41 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Aug 9, 2:41 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
241 PM CDT SAT AUG 9 2014

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
RADAR AND SATELLITE DATA INDICATE ANOTHER AREA OF MODERATE TO STRONG
CONVECTION...APPROACHING FROM EASTERN OKLAHOMA. THESE STORMS WILL
ENCOUNTER AN UNSTABLE ENVIRONMENT...WITH SURFACE BASED CAPE VALUES
OF OVER 3000 J/KG INDICATED. HEAVY RAIN...AND WIND GUSTS APPROACHING
SEVERE LIMITS WILL BE THE THREATS WITH THESE STORMS THROUGH LATE
AFTERNOON.

ADDITIONAL...SCATTERED CONVECTION IS EXPECTED THROUGH LATE MONDAY.
UPPER LEVEL FLOW ACROSS MUCH OF NORTH AMERICA WILL AMPLIFY LATE IN
THE PERIOD. A SHARP RIDGE ACROSS THE ROCKIES...WITH TROFFING OVER
THE OHIO VALLEY...WILL PROMOTE THE APPROACH OF A COLD FRONT LATE.
THIS FEATURE WILL PASS SOUTH THROUGH THE FORECAST AREA...AND WILL
BRING DRIER...MORE STABLE CONDITIONS.

&&

.LONG TERM...WEDNESDAY THROUGH SATURDAY
FEW CHGS MADE TO THE CURRENT FCST AS MODELS RMN IN GOOD AGREEMENT
TODAY WITH TRENDS. AN UPR RDG WL RMN SITUATED OVR THE WRN STATES...
AND A TROF OVR THE ERN PART OF THE NATION. THE RESULTING NWLY FLOW
OVR THE MID SOUTH WL BRING A CDFNT THRU THE AREA EARLY IN THE PD.
COOLER AND DRIER CONDS WL BE NOTED BEHIND THE FNT...ALONG WITH TEMPS
FALLING TO BLW NORMAL LVLS.

BY LATER IN THE PD...THE AFOREMENTIONED UPR RDG WL BEGIN TO SLOLY
BLD BACK EWD WITH TEMPS EVENTUALLY RETURNING TO NEAR NORMAL LVLS FOR
THIS TIME OF YEAR. A NEW STORM SYS WL ALSO APCH THE FA FM THE PLAINS
STATES HEADING INTO FRI AND SAT...WITH INCRSG CLOUDS AND SMALL CHCS
OF SHRA/TSRA ANTICIPATED.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     70  91  74  90 /  40  40  30  40
CAMDEN AR         72  95  75  94 /  40  40  20  40
HARRISON AR       68  88  70  86 /  30  60  50  40
HOT SPRINGS AR    71  92  75  93 /  40  30  30  30
LITTLE ROCK   AR  73  92  75  93 /  40  30  30  40
MONTICELLO AR     73  94  75  93 /  40  30  20  40
MOUNT IDA AR      70  92  74  93 /  30  30  30  30
MOUNTAIN HOME AR  69  90  71  89 /  30  60  50  40
NEWPORT AR        71  91  74  91 /  40  30  30  40
PINE BLUFF AR     72  93  75  92 /  40  30  20  40
RUSSELLVILLE AR   71  92  75  93 /  40  40  40  40
SEARCY AR         72  91  74  92 /  40  30  30  40
STUTTGART AR      72  91  74  91 /  40  20  20  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...55 / LONG TERM...44
Hazardous weather outlook, Aug 9, 5:00 AM CDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SAT AUG 9 2014

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A FRONT WAS STALLED ACROSS NORTHERN ARKANSAS. SURROUNDING THE
FRONT...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED.

THE ATMOSPHERE IS LOADED WITH MOISTURE. THIS WILL MAKE STORMS
MORE EFFICIENT RAIN MAKERS. HEAVY DOWNPOURS COULD LEAD TO
LOCALIZED FLASH FLOODING.

THERE IS AN OUTSIDE CHANCE OF SEVERE WEATHER. STRONG TO
DAMAGING WINDS WILL BE THE MAIN CONCERN WITH STORMS THAT
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE AFOREMENTIONED FRONT WILL REMAIN IN PLACE THROUGH AT LEAST
MONDAY. THIS WILL KEEP HIT AND MISS THUNDERSTORMS IN THE FORECAST.
THERE WILL BE A CONTINUED RISK OF LOCALIZED FLASH FLOODING AND
SPOTTY SEVERE WEATHER.

IT WILL FEEL LIKE SUMMER...WITH AFTERNOON HEAT INDEX VALUES FROM 100
TO 105 DEGREES IN ALL BUT THE OZARKS MOUNTAINS OF THE NORTHWEST.

ON TUESDAY...IT APPEARS A STRONGER FRONT WILL SURGE INTO THE AREA
FROM MISSOURI. SLIGHTLY COOLER AND DRIER AIR WILL FOLLOW THE FRONT.

.SPOTTER INFORMATION STATEMENT...

GIVEN ONLY ISOLATED SEVERE STORMS...SPOTTER ACTIVATION IS NOT
ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

46

In the hours before

Special weather statement, Aug 9, 3:51 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
351 PM CDT SAT AUG 9 2014

ARZ003>005-012-013-021>023-092120-
BAXTER AR-BOONE AR-JOHNSON AR-MARION AR-NEWTON AR-POPE AR-SEARCY
AR-VAN BUREN AR-
351 PM CDT SAT AUG 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOONE...NORTHWESTERN VAN
BUREN...SEARCY...NORTHEASTERN POPE...EASTERN NEWTON...SOUTHERN
MARION...EXTREME NORTHEASTERN JOHNSON AND WESTERN BAXTER COUNTIES
UNTIL 415 PM CDT...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES EAST OF
BERGMAN TO 5 MILES WEST OF EULA TO 4 MILES EAST OF BERTHA...AND
MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  YELLVILLE...          MARSHALL...           ZACK...
  WOOLUM...             WITTS SPRING...       WININGTON...
  WILLIS...             WESTERN GROVE...      WATTS...
  VALLEY SPRINGS...     SMYRNA...             SAINT JOE...
  RUSH...               PYATT...              POINT PETER...
  PIERCETOWN...         OLVEY...              MYRTLE...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3632 9249 3585 9253 3563 9268 3563 9319
      3589 9315 3642 9310
TIME...MOT...LOC 2052Z 279DEG 24KT 3629 9292 3588 9297
          3569 9307

225
Local storm report, Aug 9, 4:05 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
405 PM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND DMG     PARIS                   35.29N 93.72W
08/09/2014                   LOGAN              AR   LAW ENFORCEMENT

            TREES AND POWER LINES WERE BLOWN DOWN IN THE CITY OF
            PARIS...AND JUST EAST OF PARIS.

&&

57
Local storm report, Aug 9, 4:08 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
408 PM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     KNOXVILLE               35.38N 93.36W
08/09/2014                   JOHNSON            AR   PUBLIC

            WINDS BROKE OFF THE TOP OF A SMALL TREE.

&&

57
Local storm report, Aug 9, 4:10 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
410 PM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     3 W DARDANELLE          35.23N 93.22W
08/09/2014                   YELL               AR   LAW ENFORCEMENT

            TREES WERE BLOWN DOWN ON HIGHWAY 27 ABOUT THREE MILES
            WEST OF DARDANELLE.

&&

57
Local storm report, Aug 9, 4:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
412 PM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     DOVER                   35.40N 93.11W
08/09/2014                   POPE               AR   LAW ENFORCEMENT

            TREES AND POWER LINES WERE BLOWN DOWN.

&&

57
Local storm report, Aug 9, 4:15 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
415 PM CDT SAT AUG 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     RUSSELLVILLE            35.27N 93.14W
08/09/2014                   POPE               AR   LAW ENFORCEMENT

            A TREE WAS BLOWN DOWN IN RUSSELLVILLE. EMERGENCY DISPATCH
            HAS ALSO RECEIVED REPORTS OF TREES AND POWER LINES DOWN
            IN AREAS AROUND THE COUNTY.

&&

57

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:06 PM CDTFlash Flood WarningLZKClark, Garland, Hot Spring, Saline3 hr
Aug 8, 7:45 PM CDTFlash Flood WarningLZKClark, Hot Spring, Pike3 hr
Aug 9, 5:56 AM CDTSpecial Weather StatementLZKPulaski29 min
Aug 9, 6:03 AM CDTSevere Thunderstorm WarningLZKFaulkner, Lonoke, Pulaski27 min
Aug 9, 6:29 AM CDTSpecial Weather StatementLZKLonoke31 min
Aug 9, 11:05 AM CDTRiver Flood WarningLZKJackson, Woodruff10 days
Aug 9, 2:55 PM CDTSpecial Weather StatementLZKBoone45 min
Aug 9, 2:58 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan47 min
Aug 9, 3:07 PM CDTSpecial Weather StatementLZKJohnson, Newton23 min
Aug 9, 3:15 PM CDTFlash Flood WarningLZKJohnson, Newton, Pope, Searcy3 hr
Aug 9, 3:25 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Pope, Yell36 min
Aug 9, 3:34 PM CDTSevere Thunderstorm WarningLZKJohnson, Pope41 min
Aug 9, 3:49 PM CDTSevere Thunderstorm WarningLZKConway, Perry, Pope, Van Buren, Yell41 min
Aug 9, 3:51 PM CDTSpecial Weather StatementLZKBoone, Marion, Searcy29 min
Aug 9, 4:11 PM CDTSevere Thunderstorm WarningLZKConway, Faulkner, Perry, Pope, Pulaski, Saline and 2 more34 min
Aug 9, 4:41 PM CDTSpecial Weather StatementLZKConway, Perry, Van Buren29 min

Nearby

Flash Flood Warnings in Arkansas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.